Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Albuquerque, NM

July 30, 2009San Miguel County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 30, 2009, 2:43 PM MDT for San Miguel County, Santa Fe County, Torrance County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2009, 2:43 PM MDT (20:43 UTC)
Expired
Jul 30, 2009, 3:45 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 116 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:08 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 30, 11:08 AM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1108 AM MDT THU JUL 30 2009

.UPDATE...
UPDATED ZFPABQ TO SIMPLY ADJUST A FEW HIGH TEMPERATURES ACROSS THE
NORTHEAST PLAINS BASED ON CURRENT CONDITIONS AND TO INCLUDE SEVERE
WEATHER MENTION FOR THE ERN HALF OF THE CWA. SPC CONTINUES SLIGHT
RISK OF SEVERE STORMS FROM THE ERN SLOPES OF THE CENTRAL MTN CHAIN
INTO THE ADJACENT HIGH PLAINS. DPORTER

&&

.PREV DISCUSSION...313 AM MDT THU JUL 30 2009...
A FEW SHOWERS AND THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS THE
EASTERN PLAINS. MUCH OF THIS ACTIVITY SHOULD MOVE INTO TEXAS OR
DIMINISH BY SUNRISE.

ANOTHER ACTIVE DAY ON TAP ACROSS THE LAND OF ENCHANTMENT.  SHORTWAVE
ACROSS SOUTHERN NEVADA WILL TRACK ACROSS THE STATE TODAY.  GFS STILL
DOES NOT PRODUCE MUCH IN THE WAY OF QPF ACROSS WESTERN NEW
MEXICO...BUT NAM AND SREF REMAIN MORE BULLISH. WITH DEWPOINTS
CURRENTLY IN THE 50S...THIS SEEMS MORE PLAUSIBLE...THOUGH SOME
MIXING WILL OCCUR. THE EAST SHOULD BE ACTIVE AGAIN WITH YET ANOTHER
ROUND OF SEVERE WEATHER POSSIBLE. MOIST UPSLOPE FLOW WILL ALLOW
SHOWERS AND THUNDERSTORMS TO FORM ALONG THE CENTRAL MOUNTAIN CHAIN
AND SLIDE EAST-SOUTHEAST ONTO THE PLAINS.  BEST CHANCES FOR SEVERE
WEATHER REMAIN JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS
THE EC/SE PLAINS. SIMILAR TO THAT OF RECENT DAYS...CAPE VALUES ARE
PROGGED TO BE NEAR 1000-1500J/KG WITH SHEAR VALUES AROUND 30-35KTS.
FAR NORTHEAST NM MAY REMAIN TOO STABLE...WITH HIGH TEMPS ONLY
REACHING THE LOW 70S...FOR MUCH SEVERE CONVECTION. BY THE EVENING
HOURS...STORMS MAY ONCE AGAIN ORGANIZE INTO A MCS AND TRACK
SOUTHEAST...INCREASING THE THREAT FOR LOCALIZED HEAVY RAINFALL.

THE WEST WILL DRY OUT FURTHER ON FRIDAY AND SATURDAY AS UPPER HIGH
BEGINS TO REBUILD ACROSS THE STATE. HAVE CONTINUED DRY THUNDER
MENTION ACROSS THE WEST EACH DAY.  FRIDAY WILL BE LESS ACTIVE ACROSS
THE EAST...THEN ANOTHER STRONG BACK DOOR COLD FRONT WILL ARRIVE
EARLY SATURDAY MORNING. GIVEN THE ARRIVAL TIME OF THE FRONT...AND
UPPER HIGH OVERHEAD...DOES NOT APPEAR TO BE AS ACTIVE AS WITH
RECENT BACK DOOR FRONTS ACROSS THE EAST. IN FACT...THIS FRONT MAY
ACT TO DRY THE NORTHEAST SOMEWHAT. NONETHELESS...WITH LOW LEVEL
EASTERLY FLOW DURING THE AFTERNOON...A FEW STORMS SEEM LIKELY TO
DEVELOP ACROSS THE CENTRAL MOUNTAIN CHAIN...THUS THE LACK OF QPF
FROM THE MODELS SEEMS QUESTIONABLE.

UPPER HIGH CONTINUES TO BUILD AND STRENGTHEN OVER THE STATE THROUGH
EARLY NEXT WEEK.  THOUGH...THERE ARE SOME HINTS THAT MONSOONAL FLOW
WILL RETURN TO WESTERN NEW MEXICO AROUND THE WESTERN EDGE OF THE
HIGH.

34

.AVIATION...
LINGERING MVFR CIGS/VSBYS IN -SHRA AND -TSRA THROUGH 12Z MAINLY
EASTERN PLAINS AND LINCOLN COUNTY. IN ADDITION...LCL MVFR/IFR
CIGS/VSBYS DUE TO UPSLOPE LOW CLOUDS AND FOG ALONG EAST SLOPES OF
CENTRAL MOUNTAIN CHAIN TIL 15Z-16Z. OTHERWISE...EXPECT SHRA AND
TSRA TO REDEVELOP OVER THE HIGHER TERRAIN AROUND 18Z-19Z AND MOVE
EAST TO SOUTHEAST...RESULTING IN WDLY SCT TO SCT MVFR CIGS/VSBYS
OCCASIONALLY OBSCURING MOUNTAINS. AFT 19Z ALONG EAST SLOPES
CENTRAL MOUNTAIN CHAIN...ADJACENT HIGH PLAINS AND SOUTHEAST
PLAINS...ISOLD SEVERE STORMS MAY DEVELOP WITH LARGE HAIL AND WIND
GUSTS OF 50KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
LITTLE CHANGE IN THE WEATHER PATTERN TODAY THROUGH FRIDAY OR
SATURDAY. NORTHWEST TO WEST WINDS ALOFT WILL CONTINUE TO BRING
OCCASIONAL DISTURBANCES TO THE REGION AND SURFACE FRONTS WILL
INVADE THE EAST...ALLOWING FOR LOW LEVEL MOISTURE TO SLOSH BACK
AND FORTH THROUGH THE CENTRAL MOUNTAIN CHAIN AND INTO THE RIO
GRANDE VALLEY.

VENTILATION OVER PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS
WILL RANGE FROM POOR TO FAIR TODAY DUE TO COOLER AND MORE STABLE
CONDITIONS BEHIND A SURFACE BOUNDARY. LOW LEVEL EAST TO SOUTHEAST
UPSLOPE WINDS WILL ENHANCE THE POTENTIAL FOR SEVERE STORMS THIS
AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT
HIGHLANDS. IN THE FAR WEST...WESTERLIES MAY ALLOW LATE DAY
HUMIDITIES TODAY AND FRIDAY TO FALL TO 15 PERCENT OR LESS...WHERE
DRIER STORMS MAY BE FOUND.

ANOTHER SURFACE FRONT DUE ON SATURDAY WILL BRING A REINFORCEMENT OF
LOW LEVEL MOISTURE TO CENTRAL NEW MEXICO...BUT THE CENTER OF HIGH
PRESSURE ALOFT WILL BE LOCATED OVER THE STATE...LEADING TO LOWER
CHANCES FOR WETTING RAINS OVERALL.  LATE DAY HUMIDITIES SHOULD
UNDERGO A DECREASING TREND...WITH ONLY FAIR OVERNIGHT RECOVERIES IN
THE WEST. SOME SUBTROPICAL MOISTURE COULD EVENTUALLY BLEED INTO
WESTERN NEW MEXICO EARLY NEXT WEEK...BUT FORECAST MODELS SUGGEST
THIS MOISTURE COULD BE DIRECTED MORE INTO ARIZONA.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 30, 6:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUL 30 2009

NMZ501>540-311200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST OF
THE CENTRAL MOUNTAIN CHAIN SOUTHEASTWARD ACROSS THE PLAINS. HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STRONG THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST NEW MEXICO ON
FRIDAY...WHERE SMALL HAIL AND STRONG WINDS WILL BE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
PORTIONS OF EASTERN NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE
WEATHER. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE AT 1.888.386.7637.

34

In the hours before

Special weather statement, Jul 30, 12:31 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1231 PM MDT THU JUL 30 2009

NMZ512-517-518-301900-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
1231 PM MDT THU JUL 30 2009

...LINE OF STRONG STORMS MOVING OVER NORTHERN SANTA FE COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM LOS ALAMOS TO POJOAQUE. MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHUPADERO...
CUYAMUNGUE...EL RANCHO...JACONITA...NAMBE AND NAMBE PUEBLO.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 30, 1:26 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
126 PM MDT THU JUL 30 2009

NMZ504-506-507-511-519-302030-
ALBUQUERQUE METRO AREA-JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-WEST
CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
126 PM MDT THU JUL 30 2009

...STRONG THUNDERSTORMS MOVING INTO THE FAR NORTHWEST CORNER OF
BERNALILLO COUNTY AND INTO CENTRAL SANDOVAL COUNTY...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF MARQUEZ
AND 10 MILES WEST OF SAN YSIDRO. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PARADISE HILLS...RIO
RANCHO...SAN YSIDRO...ZIA PUEBLO AND TOHAJIILEE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. BE ALERT FOR FAST FLOWING AND RISING WATER IN ARROYOS AND
SMALL STREAMS NEAR THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
Special weather statement, Jul 30, 2:14 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT THU JUL 30 2009

NMZ507-519-302115-
ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS-
214 PM MDT THU JUL 30 2009

...STRONG THUNDERSTORM MOVING OVER WESTERN VALENCIA COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO DIM E SIZE 16 MILES SOUTHEAST OF MESITA. MOVEMENT WAS
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOS CHAVEZ AND LOS
TRUJILLOS-GABALDON.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Local storm report, Jul 30, 2:18 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             SANTA FE                35.68N 105.95W
07/30/2009  E0.88 INCH       SANTA FE           NM   PUBLIC

&&

ABA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:35 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Roosevelt40 min
Jul 29, 7:14 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Quay, Roosevelt2 hr
Jul 29, 7:14 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt31 min
Jul 29, 7:15 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt45 min
Jul 29, 7:23 PM MDTSevere Thunderstorm WarningABQChaves67 min
Jul 29, 8:00 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Roosevelt17 min
Jul 29, 8:22 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Roosevelt53 min
Jul 29, 8:53 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt52 min
Jul 29, 9:10 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt2 hr
Jul 30, 2:01 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe59 min
Jul 30, 2:06 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia54 min
Jul 30, 2:36 PM MDTSevere Thunderstorm WarningABQLos Alamos, Sandoval, Santa Fe54 min
Jul 30, 2:52 PM MDTSevere Thunderstorm WarningABQSan Miguel53 min
Jul 30, 2:56 PM MDTSevere Thunderstorm WarningABQMora64 min
Jul 30, 3:49 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance56 min
Jul 30, 3:55 PM MDTTornado WarningABQMora, San Miguel50 min
Jul 30, 3:56 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel64 min
Jul 30, 4:21 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance114 min
Jul 30, 4:30 PM MDTTornado WarningABQGuadalupe, San Miguel, Torrance45 min
Jul 30, 4:45 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance30 min
Jul 30, 5:15 PM MDTSevere Thunderstorm WarningABQGuadalupe28 min
Jul 30, 5:30 PM MDTSevere Thunderstorm WarningABQColfax60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.